Alert archive / Michigan / Beach Hazards Statements in 2016

Beach Hazards Statement 3, NWS Marquette, MI

July 9, 2016Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jul 9, 2016, 4:13 AM EDT for Alger County, Marquette County, Michigan. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 9, 2016, 4:13 AM EDT (08:13 UTC)
Expired
Jul 9, 2016, 6:00 PM EDT
In force
14 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

247 
WHUS43 KMQT 090813
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
413 AM EDT SAT JUL 9 2016

MIZ005-092100-
/O.NEW.KMQT.BH.S.0003.160709T0813Z-160709T2100Z/
MARQUETTE-
INCLUDING THE BEACHES...MCCARTY COVE...SOUTH BEACH...
AND ALONG LAKEWOOD LANE
413 AM EDT SAT JUL 9 2016

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN
EFFECT THROUGH THIS AFTERNOON. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE LAKE SUPERIOR SHORELINE.

* STRONG RIP CURRENTS...EXPECTED.

* STRONG OUTLET CURRENTS...EXPECTED.

LOCATIONS/IMPACTS

FOR MARQUETTE COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY IN MIDDLE
BAY NORTH OF PRESQUE ISLE AND AT LITTLE PRESQUE ISLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS...NEAR SHORELINE
STRUCTURES...AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

MIZ006-100200-
/O.NEW.KMQT.BH.S.0003.160709T0813Z-160710T0200Z/
ALGER-
INCLUDING THE BEACHES...NEAR AU TRAIN BAY...
AND ALONG PICTURED ROCKS
413 AM EDT SAT JUL 9 2016

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN
EFFECT THROUGH THIS EVENING. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE LAKE SUPERIOR SHORELINE.

* STRONG RIP CURRENTS...EXPECTED.

* STRONG OUTLET CURRENTS...EXPECTED.

LOCATIONS/IMPACTS

FOR ALGER COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR THE
AU TRAIN RIVER MOUTH AT AU TRAIN...THE EXPOSED REGIONS OF GRAND
MARAIS HARBOR...AND THE PICTURED ROCKS NATIONAL LAKESHORE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.  

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS...NEAR SHORELINE
STRUCTURES...AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. 

&&

$$

JLA
1 follow-up statement
827 
WHUS43 KMQT 090846
CFWMQT

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
446 AM EDT SAT JUL 9 2016

MIZ005-006-092200-
/O.EXT.KMQT.BH.S.0003.000000T0000Z-160709T2200Z/
MARQUETTE-ALGER-
INCLUDING THE BEACHES...MCCARTY COVE...SOUTH BEACH...
AND ALONG LAKEWOOD LANE...NEAR AU TRAIN BAY...
AND ALONG PICTURED ROCKS
446 AM EDT SAT JUL 9 2016

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE 
  EXPECTED ALONG THE LAKE SUPERIOR SHORELINE. 

* STRONG RIP CURRENTS...EXPECTED.

* STRONG OUTLET CURRENTS...EXPECTED.

LOCATIONS/IMPACTS

FOR ALGER COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR
THE AU TRAIN RIVER MOUTH AT AU TRAIN...THE EXPOSED REGIONS OF
GRAND MARAIS HARBOR...AND THE PICTURED ROCKS NATIONAL LAKESHORE.

FOR MARQUETTE COUNTY...CURRENT RELATED FATALITIES AND RESCUES IN THE
PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY IN MIDDLE
BAY NORTH OF PRESQUE ISLE AND AT LITTLE PRESQUE ISLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE
EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY
OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED
AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS.

DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR
MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS...NEAR SHORELINE
STRUCTURES...AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS.

&&

$$

JLA

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 9, 1:55 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 9, 1:55 AM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
155 AM EDT SAT JUL 9 2016

.SHORT TERM...(This evening through Saturday)
Issued at 254 PM EDT FRI JUL 8 2016

Upper low at 500 mb will continue moving across the U.P. this
afternoon and move out of the U.P. this evening. As this low
continues to move through, showers and thunderstorms will continue
to slowly diminish in coverage this evening and drier weather will
move in for Sat which is already covered in the forecast. Low levels
will remain moist through tonight and this will cause some areas of
fog which is already in the forecast. Will be dry on Sat. Did hang
on to some showers in north wind upslope areas of Marquette County
tonight. Overall, did not make too many changes to the going
forecast.

.LONG TERM...(Saturday night through Friday)
Issued at 437 PM EDT FRI JUL 8 2016

Medium range guidance remains fairly stable on the overall pattern
over N America thru next week. Underneath a strong positive height
anomaly still dominating northern Canada, a band of lower heights
extends from off the Pacific NW coast across the northern Plains to
south of Greenland. This is leading to a low amplitude/general zonal
flow across the northern CONUS. A vigorous shortwave now over the
Upper Great Lakes will continue tracking e, reaching New England
Sun. Meanwhile, a deep mid level low off the Pacific NW coast will
settle into the Pacific NW this weekend. This trof will be unusually
deep as it shifts across the northern Rockies as GEFS indicates
500mb height anomalies of 3.5 standard deviations blo the long term
July avg over WY Mon. Ahead of this feature and behind the previous
trof, a ridge will be forced to build across central N America,
resulting in a period of nw flow and less humid/more pleasant July
weather developing over the weekend. Then as the pattern progresses,
the Upper Great Lakes region will be back in a warming trend early
next week as deep sw flow develops ahead of the Rockies trof which
will be shifting ene. At least a couple very warm to hot and
uncomfortably humid days appear likely next week. Farther down the
line, arrival of the trof will bring at least another temporary cool
down and more comfortable conditions late next week. As for pcpn,
expect dry weather over the weekend and into Mon under ridging, then
developing waa/moisture advection pattern downstream of the trof
shifting e from the northern Rockies will bring shra/tsra chances
Tue/Wed. Faster trend in the pattern progression noted in recent
medium range guidance may lead to a return of dry weather Thu/Fri,
but model differences in the structure of the trof reaching the
Great Lakes and possible shortwaves moving thru it lead to low
confidence in the pcpn fcst late week.

Beginning Sat night, sfc high pres ridge will move over the area,
leading to a cool night under clear skies. Mins over the interior
should slip down into the 40s with low/mid 40s not out of the
question for traditional interior cold spots.

Sun/Sun night, as in recent days, some models indicate a potential of
-shra as shortwave energy cuts thru what is an otherwise building
ridge. In fact, more guidance indicates that potential today. The
eastern edge of the low-level jet is far enough e to possibly support
-shra reaching western Upper MI. However, with the ridge building
and with the ridge axis to the w over MN, will hold onto a dry fcst
except for western Lake Superior including Isle Royale which may be
affected before the pcpn dissipates. Away from lake breezes on Sun,
high temps will rebound well into the 70s/around 80F.

With axis of sharpening mid/upper ridge over the Upper Great Lakes
on Mon, dry weather should prevail. Temps will rise back above
normal into the low/mid 80s for the most part. Dwpts will also begin
to creep up into the uncomfortable range.

Tue thru Fri, deep trof over the central/northern Rockies Mon will
gradually weaken as it shifts ene, reaching the Upper Great Lakes
late Wed/Thu. Models show a solid faster trend with the trof. As low
level jet ahead of trof translates eastward and then as cold front
passes Wed, expect some chc of shra/tsra Tue/Wed. Capping may become
quite strong as thermal ridge arrives, so shra/tsra potential may be
limited. At this point, nothing more than chc pops are warranted. It
will be very warm/humid Tue/Wed with max temps well into the 80s for
most locations and dwpts well into the 60s, making conditions even
more uncomfortable. With the trof evolving into a mid level low over
Hudson Bay late week, there are model differences in the structure
of the flow and possible shortwaves moving across the Upper Great
Lakes, leading to low confidence in the pcpn fcst late week. Right
now, it would appear pcpn chances will be on the low side Thu/Fri.
Temps will fall back toward normal with lower dwpts making
conditions more comfortable.
&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 152 AM EDT SAT JUL 9 2016

Clearing skies and light winds have resulted in VLIFR fog at IWD and
this should prevail through daybreak this morning. Low clouds and
some fog will also persist tonight at KSAW with moist nrly upslope
flow with IFR cigs. Winds may be too steady to support dense fog
though. North winds will be less favorable for the lower cigs at CMX
where mainly VFR or higher end MVFR cigs are expected. Drier air
moving in Saturday will bring conditions back to VFR by mid to late
morning at all the TAF sites.

&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 254 PM EDT FRI JUL 8 2016

As a strong upper level low moves away, N winds will increase up to
25 kts by this evening and will last into Sat afternoon. Areas of
fog will continue into Sat morning as well before dry air mixes out
on Lake Superior. High pressure will move into the area through
Monday. Winds look to stay at or below 20 knots from Sat night
to Wed.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...Rolfson
AVIATION...JLA
MARINE...07
Hazardous weather outlook, Jul 8, 5:02 PM EDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
502 PM EDT FRI JUL 8 2016

MIZ001>004-007-009>014-084-085-091200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-LUCE-GOGEBIC-IRON-
DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-
NORTHERN SCHOOLCRAFT-
502 PM EDT FRI JUL 8 2016 /402 PM CDT FRI JUL 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS...MAINLY OVER PORTIONS OF CENTRAL UPPER
MICHIGAN WILL END THIS EVENING.

LOCALLY DENSE FOG IS POSSIBLE NEAR LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE OVER FAR WESTERN UPPER MICHIGAN MONDAY
NIGHT AND THEN ACROSS THE AREA TUESDAY THROUGH THURSDAY...BUT MAINLY
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ005-006-091200-
MARQUETTE-ALGER-
502 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL END THIS EVENING.

LOCALLY DENSE FOG IS POSSIBLE NEAR LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A MODERATE SWIM RISK FOR THE LAKE SUPERIOR BEACHES OF
MARQUETTE AND ALGER COUNTIES ON SATURDAY...ESPECIALLY IN THE MORNING.

THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY...BUT MAINLY
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-091200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
502 PM EDT FRI JUL 8 2016 /402 PM CDT FRI JUL 8 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

AREAS OF FOG MAY BE LOCALLY DENSE.

ISOLATED THUNDERSTORMS OVER EASTERN LAKE SUPERIOR WILL END EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER WESTERN LAKE SUPERIOR
ON SUNDAY. THUNDERSTORMS ARE POSSIBLE OVER WESTERN AND CENTRAL LAKE
SUPERIOR MONDAY NIGHT AND THEN ACROSS LAKE SUPERIOR AT TIMES TUESDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-091200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
502 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL END THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

ROLFSON

In the hours before

Special weather statement, Jul 9, 1:23 AM EDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
123 AM EDT SAT JUL 9 2016

MIZ002-009-090930-
ONTONAGON-GOGEBIC-
INCLUDING THE CITIES OF...ONTONAGON...IRONWOOD
123 AM EDT SAT JUL 9 2016 /1223 AM CDT SAT JUL 9 2016/

...DENSE FOG FORMING OVER WESTERN UPPER MICHIGAN...

FOG IS BECOMING DENSE IN AREAS OVER FAR WESTERN UPPER MICHIGAN.
EXPECT THE DENSE FOG TO EXPAND EARLY THIS MORNING. VISIBILITY WILL
BE LESS THAN ONE-QUARTER MILE AT TIMES. IF DRIVING...INCREASE
FOLLOWING DISTANCE AND USE LOW BEAM SETTINGS ON HEADLIGHTS.

JLA

Nearby

Beach Hazards Statements in Michigan, 2016Every beach hazards statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.